Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS North Platte, NE

February 24, 2007Blaine County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Feb 24, 2007, 2:21 AM CST for Blaine County, Thomas County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2007, 2:21 AM CST (08:21 UTC)
Expired
Feb 24, 2007, 3:00 AM CST
In force
39 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Blaine County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 27 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 2:49 AM CSTHAIL 0.510 E Thedford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240820
SVRLBF
NEC009-171-240900-
/O.NEW.KLBF.SV.W.0003.070224T0821Z-070224T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 AM CST SAT FEB 24 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  EASTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 300 AM CST

* AT 217 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF HALSEY...OR ABOUT 20 MILES
  SOUTHEAST OF THEDFORD...AND MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALSEY BY 230 AM CST...

LAT...LON 4175 10047 4176 9998 4205 9996 4205 10045

$$

BUTTLER
2 follow-up statements
000 
WWUS53 KLBF 240840
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 AM CST SAT FEB 24 2007

NEC009-171-240900-
/O.CON.KLBF.SV.W.0003.000000T0000Z-070224T0900Z/
BLAINE NE-THOMAS NE-
241 AM CST SAT FEB 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CST
FOR EASTERN THOMAS AND WESTERN BLAINE COUNTIES...

AT 237 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR HALSEY...OR ABOUT 16 MILES EAST OF
THEDFORD...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 2 MILE MARKER 220 BY 250 AM CST...

LAT...LON 4175 10047 4176 9998 4205 9996 4205 10045

$$

BUTTLER
000 
WWUS53 KLBF 240858
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 AM CST SAT FEB 24 2007

NEC009-171-240907-
/O.EXP.KLBF.SV.W.0003.000000T0000Z-070224T0900Z/
BLAINE NE-THOMAS NE-
257 AM CST SAT FEB 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THOMAS AND WESTERN
BLAINE COUNTIES EXPIRES AT 300 AM CST...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH 5 AM ACROSS 
THOMAS AND BLAINE COUNTY. AT THIS TIME...NO ADDITIONAL SEVERE 
WEATHER IS ANTICIPATED.

IF SEVERE WEATHER WAS OBSERVED CONTACT LOCAL LAW ENFORCEMENT AND 
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH 
PLATTE.

LAT...LON 4175 10047 4176 9998 4205 9996 4205 10045

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 2:19 PM CST, 12 hours 2 minutes earlier.

Area forecast discussion, Feb 23, 2:19 PM CST, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
219 PM CST FRI FEB 23 2007

.SYNOPSIS...
ALL INGREDIENTS FOR THE MAJOR STORM CONTINUE TO ORGANIZE THIS
AFTERNOON. THE ALL IMPORTANT PACIFIC COLD FRONT WHICH WILL PRODUCE
THE OCCLUDED SFC LOW IS TRACKING THRU ERN AZ. THE GULF IS OPENING
WIDE ACROSS TEXAS. VERY DRY AIR IS BEGINNING TO SURGE OUT OF THE
SIERRA MADRE IN OLD MEXICO AHEAD OF THE PACIFIC FRONT. ARCTIC HIGH
PRESSURE CENTERED OVER HUDSON BAY IS CIRCULATING MOIST MARITIME AIR
WESTWARD THROUGH THE NRN PLAINS. THE BEGINNINGS OF A CANADIAN COLD
FRONT IS DROPPING THRU MT. LOW PRESSURE ACROSS CNTL WY IS DEEPENING
AND TRACK E-SEWD THRU THE HIGH PLAINS. THUS WE HAVE 5 AIR MASSES
COLLIDING ACROSS THE CNTL PLAINS...PACIFIC SUBTROPICAL...GULF
MOISTURE...MARITIME ATLANTIC MOISTURE FOR HEAVY PCPN AND STRONG
DYNAMICS FOR SUPPORT.

&&

.DISCUSSION...
FRIDAY NIGHT THROUGH SUNDAY...THE NAM AND GFS HAVE COME INTO SUCH
GOOD AGREEMENT THAT IT MIGHT BE FOOLISH TO SECOND GUESS THE SOLNS.
THEREFORE A MODEL BLEND WAS USED FOR QPF. THE NAM WAS USED TO
IDENTIFY THE LIKELY RAIN SNOW LINE AND A BLEND OF THE GUIDANCE WAS
USED FOR WIND SPEED AND TEMPS. 6 HR QPF WAS LIMITED TO 0.60 INCHES
BUT CONVECTIVE DEVELOPMENT COULD POTENTIALLY YIELD HIGHER AMOUNTS.
SNOW TOTAL GRIDS PRODUCED 4 TO 12 INCHES OF SNOW USING A 10 TO 1
RATIO. GUIDANCE WINDS SHOW SUSTAINED SPEEDS INCREASING TO 35 TO 45
MPH EARLY SATURDAY MORNING AND CONTINUING FOR ABOUT 12 HRS. ALL
MODELS SHOW AN OCCLUDED SFC LOW TRACKING THROUGH KS AT 15 TO 18 MPH.
THIS IS CONSISTENT WITH HISTORICAL BLIZZARDS OF MODERATE INTENSITY.
THESE LOCAL STUDIES INDICATE 20 MPH STORM MOTION PRODUCES A WEAK
SHORT LIVED BLIZZARD...10 MPH PRODUCES A STRONG LONG LIVED STORM AND
5 MPH IS CATACLYSMIC. LOCAL STUDIES SUPPORT THE WIND SPEEDS USED IN
THIS FCST WHICH ARE NOT EVEN NEAR THE STRONGEST EVER RECORDED.

THE 850MB COLD FRONT OVER MT IS PROGGED TO DROP BE LOCATED NEAR KIML-
KTIF-KANW BY 12Z. PER SWODY2 THUNDERSTORMS ARE EXPECTED ALONG OR
JUST AHEAD OF THE 850 MB COLD FRONT AND THUNDER SNOW IS FCST.

THE CURRENT BLIZZARD WATCH WILL BE UPGRADED TO A BLIZZARD WARNING
WITH THE AFTERNOON ISSUANCE AND HOLT...GARFIELD AND WHEELER COUNTIES
WILL BE ADDED TO THIS WARNING. SHERIDAN...GARDEN AND BOYD COUNTIES
WILL BE UPGRADED TO A WINTER STORM WARNING. LATER FCSTS MAY HAVE TO
UPGRADED GARDEN COUNTY AS CONDITIONS WARRANT.

THE NAM AND GFS STRONGLY SUGGEST SNOWFALL RATES OF 1 TO NEAR 2
INCHES PER HOUR WILL DEVELOP LATE TONIGHT ACROSS PARTS OF WESTERN
AND SOUTHWEST NEB...ROUGHLY KIML-KOGA-KMHN. THIS INTENSE SNOWFALL
BAND IS FCST TO SHIFT EAST SATURDAY MORNING TO NEAR KLBF-KTIF AND
THEN LIFT NORTH TOWARD KBBW-KANW DURING THE AFTERNOON. THE 850 MB
FRONT WILL UNDERCUT MOISTURE ALOFT DESTABILIZING THE ATM. HEAVY SNOW
IS EXPECTED TO SPREAD INTO NERN ZONES IN THE AFTN WITH WINDS
INCREASING TO NEAR 30 MPH WITH FREQUENT GUSTS TO 35 MPH. NAM12 PCPN
TYPE ICONS SUGGEST FREEZING RAIN WILL DEVELOP AHEAD OF THE HEAVY
SNOW BAND AS THE 850MB FRONT UNDERCUTS WARM MOIST AIR ALONG IN THE
THUNDERSTORM ZONE ALONG AND EAST OF A KIML-KLBF-KONL LINE. IT IS IN
THIS REGION WHERE THE RISK OF POWER OUTAGES WILL BE VERY HIGH. THE
COMBINATION OF FREEZING RAIN...CHANGING TO HEAVY WET SNOW WITH WINDS
INCREASING TO 35 MPH OR STRONGER COULD EASILY STRAIN THE POWER GRID
TO THE BREAK POINT IN RURAL AREAS.

THE STORM EXITS AREA ALONG AND EAST OF HIGHWAY 83 SATURDAY NIGHT
WITH LIGHT SNOW SUNDAY ACROSS THE FAR EASTERN ZONES.

MONDAY THROUGH FRIDAY...IN THE WAKE OF THE BIG STORM THIS WEEKEND
MODELS SOLNS HAVE BEEN VERY INCONSISTENT. THE FCST CONTINUES A
SLIGHT CHANCE OF RAIN OR SNOW MIDWEEK BUT THIS STORM SYSTEM APPEARS
TO BE TRENDING NORTH.

&&

.AVIATION...
VFR CONDITIONS SHOULD BE IN PLACE FOR FIRST FEW HOURS OF FCST BEFORE
STRONG WAA AND MOISTURE ADVECTION BEGIN TO LOWER CEILINGS AND VISBY
DUE TO STRATUS AND PCPN. MVFR CONDITIONS LOOK TO SPREAD NORTHWARD
OUT OF SOUTHWEST NEBRASKA AROUND MIDNIGHT INTO NORTH CENTRAL
NEBRASKA DURING THE EARLY MORNING HOURS...WITH VISIBILITIES
GENERALLY IN THE 3 TO 5 MI RANGE AND CEILINGS AROUND 2KFT. AS
STRONGER LIFTS ARRIVE ALOFT VIA THE TROWAL WRAPPING BACK INTO
SOUTHWEST NEBRASKA...AND COLD AIR INFILTRATES ACROSS THE
SANDHILLS...IFR TO LIFR CONDITIONS WILL COMMENCE WITH AREAS OF HEAVY
SNOW AND NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
PRODUCING VISIBILITIES TO A 1/2 MI OR LESS AND OBSCURED CEILINGS
ACROSS A MAJORITY OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH
SATURDAY AFTERNOON.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING MOST OF WESTERN
AND NORTH CENTRAL NEBRASKA MIDNIGHT TONIGHT THROUGH SUNDAY MORNING.
WINTER STORM WARNING FOR SHERIDAN...GARDEN AND BOYD COUNTIES MIDNIGHT
TONIGHT THROUGH SUNDAY MORNING.

&&

CDC
Hazardous weather outlook, Feb 23, 4:00 PM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CST FRI FEB 23 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-251200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
400 PM CST FRI FEB 23 2007 /300 PM MST FRI FEB 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM WILL EMERGE FROM THE
SOUTHERN ROCKIES OVERNIGHT. SURFACE LOW PRESSURE WILL DEVELOP
AND DEEPEN OVER EASTERN COLORADO THIS EVENING...ALLOWING GULF MOISTURE
TO FLOW INTO CENTRAL NEBRASKA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER NORTHWESTERN KANSAS AND MOVE NORTH NORTHEASTWARD
INTO SOUTHWESTERN AND CENTRAL NEBRASKA THIS EVENING INTO THE EARLY
MORNING HOURS. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS EAST AND
SOUTH OF A LINE FROM HAYES CENTER...TO ARNOLD...TO SARGENT. LARGE
HAIL IS THE MAIN SEVERE THREAT. NORTH OF THIS LINE...THUNDERSTORMS
ARE POSSIBLE THROUGH SUNRISE ON SATURDAY...BUT ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

COLD AIR WILL CONTINUE TO SEEP INTO WESTERN NEBRASKA OVERNIGHT
ALLOWING THE RAIN TO CHANGE TO SNOW ACROSS AREAS MAINLY WEST OF
HIGHWAY 83 THROUGH SUNRISE. NORTHERLY WINDS BEHIND THE FRONT WILL
INCREASE TOWARD MORNING AND MAY GUST AS HIGH AS 35 MPH. BLIZZARD
AND WINTER STORM WARNINGS HAVE BEEN ISSUED FOR ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WIDESPREAD SNOWFALL IS EXPECTED ON SATURDAY AS THE STORM SYSTEM
TRACKS ACROSS THE CENTRAL PLAINS INTO THE LOWER MISSOURI VALLEY.
SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR MAY BE POSSIBLE AT TIMES
ON SATURDAY. IN ADDITION TO SNOW...NORTHERLY WINDS MAY GUST AS
HIGH AS 50 MPH...PRODUCING CONSIDERABLE BLOWING AND DRIFTING OF
SNOW AND NEAR WHITEOUT CONDITIONS. ROAD CLOSURES AND POWER OUTAGES
WILL BE REAL POSSIBILITIES. BY SUNDAY MORNING...SNOW
ACCUMULATIONS OF 8 TO 12 INCHES ARE POSSIBLE ACROSS THE MAJORITY
OF WESTERN AND NORTH CENTRAL NEBRASKA...WITH LESSER AMOUNTS
EXPECTED ACROSS THE EASTERN PANHANDLE NORTH OF HIGHWAY 26. SNOW
WILL TAPER OFF ON SUNDAY AS THE STORM SYSTEM LIFTS INTO THE UPPER
MIDWEST.

AFTER SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY AND
TUESDAY.

ON WEDNESDAY...ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE WILL
IMPACT THE CENTRAL PORTION OF THE UNITED STATES. AT THIS
TIME...ACCUMULATING SNOWS ARE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS FRONTIER...EASTERN HAYES...SOUTHEASTERN
LINCOLN AND SOUTHERN CUSTER COUNTIES.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

CLB/13

In the hours before

Local storm report, Feb 24, 1:30 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
130 AM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     HAIL             BROKEN BOW              41.41N 99.64W
02/24/2007  E1.00 INCH       CUSTER             NE   LAW ENFORCEMENT

&&

CBUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 11:54 PM CSTSevere Thunderstorm WarningLBFCuster51 min
Feb 24, 1:06 AM CSTSevere Thunderstorm WarningLBFCuster39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.